|PEP - ARS symptoms genital lesions?
Sep 16, 2008
Dear Dr Frascino,
First of all thank you for the site and the wonderful work that you do here. It is an amazing resource.
I have been unable to find a similar case in the archives and would be very grateful for your comments on my situation. I had a high risk exposure 12 days ago - unprotected receptive anal sex with another male - unknown serostatus partner (I put a condom on him but he deliberately took it off without me realizing). The whole thing lasted a minute or so. Fortunately I already knew about PEP and started Combivir(2xday) & Indinavir(2pills 3xday)within an hour. I had assorted gastrointestinal side effects from the meds (and so couldn't take the indinavir on day 2 but they settled and I resumed it on the third day. I take no other meds.
I am very concerned as on the 8th/9th day a 3cm long scratch-like red lesion appeared on the shaft of my penis. It looked just like a scratch/paper cut(linear) and was painless and non-stinging (I had not scatched myself there and have never had other sorts of lesion e.g herpes appear there). Anyway, it has healed and faded quickly and is now almost completely invisible. Then, within one day of the first one appearing a totally different small (under 1cm), roundish irregular brownish/pale purple bruise like lesion appeared next to it (I know it may sound bizarre but it looks just like a KS lesion and doesn't blanch, itch or sting). This blotch is not raised nor is the skin broken - just bruised looking. I have also had arthralgias but so far no swollen lymph nodes, fever or rash on my body.
I'd be very grateful if you could respond to my questions. I am going back to the hospital to see the doctor and know I must take an antibody test but Im in S.Am. not in my home country and they are not specialists in this. I know that PEP is not always effective.
1) How probable is it that ARS could manifest itself like this but with no fever whatsoever? 2)If the PEP is failing and it is ARS is it possible that I will have more symptoms in the next week or two or would everything have started at the same time? 3)Could these sorts of localized lesions be side effects of the PEP?? 3) What other explanation could there be for these unusual lesions? I do hope you can answer my questions even if only partly.
Thank you once more for your kindness, humour and rationality. P.
| Response from Dr. Frascino
1. Extremely unlikely.
2. Symptoms related to ARS are extremely variable from case to case.
4. Sorry, without being able to examine the "unusual lesions," I really can't offer a differential diagnosis. However, I can advise it is not KS, due to the timeframe and your description.
There is no doubt that unprotected sex does place you at some degree of risk for STDs, including HIV. I don't know where in South America you currently are; however, many of the larger cities have very competent HIV specialists. I would still encourage anyone who has had an HIV exposure significant enough to warrant a course of PEP to be followed by an HIV specialist (or at least an HIV-knowledgeable physician) that could document your actual degree of risk; optimize, change or discontinue PEP as indicated; evaluate and manage all PEP-related side effects; evaluate and manage any symptoms that arise during the course of PEP; and arrange for and interpret post-PEP HIV testing.
Try not to worry excessively. The odds remain very much in your favor that you did not contract HIV from this unfortunate episode.
Good luck. I'm here if you need me, OK?
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.